August 24, 2010 in Features

People’s Pharmacy: Zaps triggered as meds taper off

Joe And Teresa Graedon
 
At a glance

• Joe and Teresa Graedon’s newest book is “Favorite Foods From the People’s Pharmacy: Mother Nature’s Medicine.”

• E-mail to Joe and Teresa Graedon via their Web site at www.PeoplesPharmacy.com.

Q. I was on Prozac for two years for obsessive-compulsive disorder, but it decimated my libido. My doctor prescribed citalopram instead.

If I missed a dose or two of Prozac, nothing bad happened, but if I miss a few doses of citalopram, I get brain zaps.

I was relieved to read on your website that others experience this, too. It’s like a jolt, a shiver, almost that feeling when you’re in a meeting and you nod off for a split second and then catch yourself. Sometimes it happens as often as every 20 seconds or so.

Why does this happen on citalopram though it never did on Prozac?

A. Prozac (fluoxetine) is an antidepressant that lingers in the body for days or even weeks. Missing a couple of doses rarely causes withdrawal symptoms.

Shorter-acting medications such as Celexa (citalopram), Effexor (venlafaxine) and Paxil (paroxetine) are reported to trigger a kind of withdrawal syndrome if they are stopped suddenly. Visitors to our website describe zaps, shivers, dizziness, a “sloshing” sensation or even a feeling of “head in a blender.” If you ever have to stop taking this drug, ask your doctor to help you taper off slowly or switch you to a longer-acting medication such as fluoxetine for phase-off.

Q. My elderly mother has been taking the following drugs for at least 15 years. They are: furosemide for blood pressure, doxepin and thioridazine to calm her and help her sleep, Lanoxin for her heart and acetaminophen with codeine, two every four hours, for pain. I’m very concerned about the possible effects of these medications after so many years, but I can’t get a straight answer from her doctor.

A. You are right to be concerned. Medicines that may have been safe for her 15 years ago could be quite troublesome now. Some of her drugs could be putting her at risk for cognitive impairment, dizziness or falls.

We have listed medications that are considered inappropriate for the elderly in our new Guide to Drugs and Older People. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (61 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. O-85, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.

Another reader complains: “Some doctors write prescriptions for senior citizens to put them in ‘la la’ land or treat symptoms without thinking of possible side effects. This happened to my mother before she passed away.”

Q. I’ve been taking levothyroxine for more than a dozen years. I just recently learned I’ve been taking it at the wrong time. I was taking it along with breakfast and coffee, not to mention vitamins, minerals, probiotics, Citrucel and other medications. I am totally confused about how to take it properly.

A. Taking your thyroid medicine with coffee, minerals or fiber such as bran cereal or Citrucel can interfere with its absorption (Thyroid, March 2008). Why not take your levothyroxine at bedtime? A small study showed that the drug is absorbed better in the evening (Clinical Endocrinology, January 2007). As long as you don’t eat within two hours of retiring, your thyroid medication should work fine, and nothing else will interfere with it.


Thoughts and opinions on this story? Click here to comment >>

Get stories like this in a free daily email